Antidepressant Medication Cardiac Complication - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-16-2010
Yallah's Avatar
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 81
Threads: 59
Thanked 175 Times in 43 Posts
Reputation: 185
Drug Antidepressant Medication Cardiac Complication

A 35 year old man is brought to the ER after ingesting an unknown quantity of his antidepressant medication. He's comatose, having intermittent seizures and his EKG is showing sinus tachycardia, 2:1 AV block, and prolonged QRS duration. Which of the following drugs is the most likely cause of these findings?

A- Amitriptyline
B- Busprione
C- Fluoxetine
D- Haloperidol
E- Lithium carbonate
Reply With Quote Quick reply to this message



  #2  
Old 06-16-2010
doctorF's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 316
Threads: 68
Thanked 408 Times in 110 Posts
Reputation: 428
Default

amitryptalline???
__________________
Why does Good luck often carries more weightage than hard work in successes???
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #3  
Old 06-16-2010
Mohabravo's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 122
Threads: 6
Thanked 39 Times in 27 Posts
Reputation: 49
Default

Choice "A" ... Amitriptyline ... TCA cause a prolonged QT interval and Prolonged QRS ... with tachycardia and seizures ...
Reply With Quote Quick reply to this message
 
  #4  
Old 06-16-2010
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 85
Threads: 3
Thanked 7 Times in 7 Posts
Reputation: 17
Default

i too am thinking amitriptyline
Reply With Quote Quick reply to this message
  #5  
Old 06-16-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 51
Threads: 2
Thanked 32 Times in 14 Posts
Reputation: 42
Default

Should be A ... overdose of TCAs lead to both arrythmias (due to quinidine like effect) and seizures (due anti-cholinergic effect)
Reply With Quote Quick reply to this message
The above post was thanked by:
Evergreen (07-08-2012)
  #6  
Old 07-08-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 333
Threads: 162
Thanked 284 Times in 147 Posts
Reputation: 294
Correct Answer

Quote:
Originally Posted by inder View Post
Should be A ... overdose of TCAs lead to both arrythmias (due to quinidine like effect) and seizures (due anti-cholinergic effect)

A is correct.

An ECG should be taken and in particular the QRS interval should be assessed since prolongation signifies an increased risk of arrhythmia and convulsions. Tachyarrhythmias are best treated by correction of hypoxia and acidosis. Even in the absence of acidosis 50 mM of sodium bicarbonate should be given by intravenous infusion to adults with arrhythmias or clinically significant QRS prolongation on the ECG.

- Control convulsions with intravenous diazepam or lorazepam!
- Give oxygen and correct acid base and metabolic disturbances!
Phenytoin is contraindicated in tricyclic overdosage, because, like tricyclic antidepressants, it blocks sodium channels and may increase the risk of cardiac arrhythmias.
- Glucagon has been used to correct myocardial depression and hypotension.
Reply With Quote Quick reply to this message
The above post was thanked by:
mohi (11-13-2013)
  #7  
Old 11-01-2013
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Hi guys, sorry i know this is random. but in my first aid, one of the toxicities of lithium is heart block, so could this be a potential answer? or does the fact that there's a prolong qrs mean it is amitriptyline
Reply With Quote Quick reply to this message
  #8  
Old 11-01-2013
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

nevermind, i just saw the seizures in the question stem as well. lol this is why we must make sure to caaarefullly read questions. amitriptyline it is
Reply With Quote Quick reply to this message



Reply

Tags
EKGs-, Pharmacology-, Step-1-Questions, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Wait! Stop the medication before or if .... lee-usmle USMLE Step 2 CK Bits & Pieces 4 10-07-2012 02:42 AM
Cardiac Bruise ecgram USMLE Step 1 Forum 2 05-22-2010 11:55 AM
The FETID Mnemonic of Surgical Fistulae Healing Complication Rafiq2010 USMLE Step 2 CK Mnemonics 0 04-24-2010 03:53 PM
Anticonvulsant Medication Question DrLANC USMLE Step 1 Forum 3 12-12-2009 02:06 PM
Antidepressant that cause Galactorrhea! khanar USMLE Step 2 CK Forum 1 08-05-2009 02:13 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)